Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Advised to take alprazolam. Had withdrawal nerves and took trazodome. Could I take trazodome and xanax together?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
I HAVE XANAX ALPRAZOLAM ,TRAZODOME AND LEXAPRO I DO NOT TAKE THEM ALL. SINCE NOV PRESCRIBED ALPRAZOLAM RAN OUT END OF AUG.COULD NOT GET REFILLED I HAD RENEWAL TOOK 6 DAYS TO OVER RIDE HAD WITHDRAWAL NERVES GOT BAD DR AT HOSPITAL GAVE TRAZODOME. TO TAKE AT BEDTIME. WHICH IS BEST. I STARTED BACK ON XANAX WED. GOING TO NEW DR THE 23 AND 30TH. CAN THESE BE TAKEN TOGETHER?I TOOK 1/2 OF XANAX AT 9AM TODAY , NOW CAN I TAKE THE LEXAPRO OR REST OF THE XANAX?DO NOT TAKE THE LEXAPRO IN A WHILE
Posted Fri, 1 Nov 2013 in Women's Health
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Yes, you can take Lexapro with Xanax.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

Lexapro (escitalopram), Xanax (alprazolam) and trazodone, all three help reduce anxiety but have different properties. While trazodone and Lexapro have longer lasting effects on anxiety, Xanax works only as long as it is there in the body. It provides only a transient benefit, but the body becomes dependent on it. That is why, if one stops taking Xanax suddenly like you did, there are withdrawal symptoms usually characterized be anxiety and insomnia. Withdrawal is not seen with Lexapro and trazodone but there may be mild and transient discontinuation symptoms with both.

Comparing between Lexapro and trazodone, Lexapro would be considered better as it is considered safer than trazodone for elderly. Trazodone causes sedation and must be taken only at night.

For you, the best regime would be Lexapro taken regularly and for a long time. Since you had stopped Lexapro and would be restarting it, please note that this medicine takes a few weeks to show its effects. Till then, you can take a benzodiazepine (like Xanax or Klonopin) along with Lexapro. I would prefer Klonopin over Xanax as it has less chances of dependence and withdrawal than Xanax.

There is no harm in taking Lexapro and Xanax together. Remember to start Lexapro in a very low dose, like 5 mg once daily. Do not be in a hurry to hike the dose. Even this dose may give you good results as lesser dosages are required in the elderly. Do not take Xanax in dosages more than prescribed by your doctor. It can be taken two to three times a day as it is short acting.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Advised to take alprazolam. Had withdrawal nerves and took trazodome. Could I take trazodome and xanax together? 1 hour later
CAN I TAKE A LEXAPRO NOW AND A TRAZODOME AT BEDTIME
 
 
Answered by Dr. Preeti Parakh 7 hours later
Brief Answer:
Yes, you can.

Detailed Answer:
Hi,

Welcome back!,

Yes, you can take a Lexapro in the morning after breakfast and trazodone at night. Take care that trazodone can cause sedation so take as low a dose as possible, maybe 25 or 50 mg only.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor